Toxicology Brief: Metformin overdose in dogs and cats - Veterinary Medicine
  • SEARCH:
Medicine Center
DVM Veterinary Medicine Featuring Information from:

ADVERTISEMENT

Toxicology Brief: Metformin overdose in dogs and cats


VETERINARY MEDICINE


Decontamination and GI support

Induce emesis if the exposure was recent, ideally within the first two hours of the ingestion, and if spontaneous vomiting has not previously occurred. Once nausea has resolved, activated charcoal may be used to bind metformin and should be given in cases of large overdose. Treat GI upset supportively with antiemetics, such as metoclopramide (Table 1); intravenous fluids; and GI protectants as needed. Avoid lactate-containing fluids, such as lactated Ringer's solution, since they could increase the risk of lactic acidosis.1,4 Sucralfate and an H2-receptor antagonist, such as famotidine or ranitidine, may help protect the GI tract and relieve gastric irritation. If preferred, omeprazole, a proton-pump inhibitor, may be used instead of an H2-receptor antagonist. Because sucralfate needs an acidic environment to be effective, it should be given at least a half-hour before H2-receptor antagonists or omeprazole. Avoid cimetidine because it can increase metformin plasma concentrations and decrease the rate of metformin excretion.1,7

Monitoring for lactic acidosis

Since it is unknown at what metformin dose lactic acidosis may occur in domestic animals, it is recommended that arterial blood gases be monitored, particularly as doses approach 200 mg/kg.13 If lactic acidosis does occur, treat with intravenous sodium bicarbonate (1 to 2 mEq/kg initially and repeat up to every 15 minutes as needed). Continue monitoring blood gases and serum sodium, chloride, and potassium concentrations during bicarbonate administration.

Additionally, electrocardiographic monitoring is important when using bicarbonate because hypokalemia might develop as the alkalinization process is started. Intravenous administration of sodium bicarbonate enhances intracellular movement of potassium, resulting in lower serum potassium concentrations. As a result, a relative alkalosis is created when bicarbonate is administered. Cardiac arrhythmias may develop since hypokalemia delays ventricular repolarization. In dogs and cats, the electrocardiographic changes associated with hypokalemia are varied, with ventricular and supraventricular arrhythmias possible.15


Table 1: Drug Dosages for Treating Gastrointestinal Upset
Also monitor renal function in cases of lactic acidosis since acute renal failure has been noted in people with biguanide lactic acidosis.4 If hypotension occurs, treat with intravenous fluids, and avoid using pressor agents (e.g. dobutamine, phenylephrine) if possible since they may produce hypoxemia of the skeletal muscle, thus, further increasing lactate concentrations.1,4

PROGNOSIS

In general, an animal's prognosis after a metformin overdose is good since gi signs are routinely all that develop. The prognosis would be guarded if lactic acidosis developed. Particularly in large overdoses, prompt decontamination and supportive care are essential to a successful recovery.

"Metformin overdose in dogs and cats" was contributed by Jacqueline B. Heller, DVM, ASPCA Animal Poison Control Center, 1717 S. Philo Road, Suite 3, Urbana, IL 61802. Dr. Heller's current address is VCA Aliso Viejo Animal Hospital, 24038 Aliso Creek Road, Laguna Niguel, CA 92677.

REFERENCES

1. Rosendale M. Diabetes medications. In: Plumlee KH, ed. Clinical veterinary toxicology. St. Louis, Mo: Mosby, 2004;316-318.

2. Michels GM, Boudinot DF, Ferguson DC, et al. Pharmacokinetics of the antihyperglycemic agent metformin in cats. Am J Vet Res 1999;60:738-742.

3. Cowan SM, Bunch SE. Oral antidiabetic drugs for cats. Compend Contin Educ Prac Vet 2001;23:633-641.

4. Ellenhorn MJ. Drugs. In: Ellenhorn's medical toxicology: diagnosis and treatment of human poisoning. 2nd ed. Baltimore, Md: Lippincott, Williams & Wilkins, 1997;728-731.

5. Kirpichnikov D, McFarlane SI, Sowers JR. Metformin: an update. Ann Intern Med 2002;137:25-33.


ADVERTISEMENT

Source: VETERINARY MEDICINE,
Click here